Alert archive / West Virginia / Wind Advisories in 2006

Wind Advisory 7, NWS Charleston, WV

October 17, 2006McDowell County, Wyoming County, West Virginia; Buchanan County, Dickenson County, Virginia

NWS Charleston, WV issued this wind advisory at Oct 17, 2006, 2:19 AM EDT for McDowell County, Wyoming County, West Virginia; Buchanan County, Dickenson County, Virginia. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 17, 2006, 2:19 AM EDT (06:19 UTC)
Expired
Oct 17, 2006, 9:08 AM EDT
In force
7 hr
Issued by
NWS Charleston, WV

Counties Buchanan County, VA, Dickenson County, VA, McDowell County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 108 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 6.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2006-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2006-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRLX 170619
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
219 AM EDT TUE OCT 17 2006

VAZ003-004-WVZ033>038-046-047-171430-
/O.NEW.KRLX.WI.Y.0007.061017T0619Z-061017T1600Z/
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT...WELCH...
GARY...WAR...MULLENS...OCEANA...PINEVILLE...BECKLEY...OAK HILL...
FAYETTEVILLE...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...
WEBSTER SPRINGS...MARLINTON...ELKINS
219 AM EDT TUE OCT 17 2006

...WIND ADVISORY IN EFFECT UNTIL NOON EDT TODAY...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON EDT TODAY. 

WIND GUSTS OF 25 TO 40 MPH WILL BE COMMON THIS MORNING. SOME HIGH
TERRAIN...PLUS LOCATIONS EXPOSED TO THE SOUTH AND SOUTHEAST...COULD
SEE BRIEF GUSTS OF 40 TO 50 MPH.

THIS COULD CAUSE SOME WEAK TREE LIMBS TO BREAK. SECURE LIGHT
WEIGHT LOOSE OBJECTS.  CONSTRUCTION SITES ARE ALSO VULNERABLE LOCATIONS. 

FOR MOTORISTS...STRONG CROSS WINDS ARE POSSIBLE...ESPECIALLY FOR
HIGH PROFILE VEHICLES ON INTERSTATE HIGHWAYS. THE WEST VIRGINIA
TURNPIKE AND THE ROUTE 19 CORRIDOR WILL BE AFFECTED.

THE SWIRLING LEAVES AND RAIN COULD ALSO COMBINE...TO CREATE SOME
SLIPPERY ROAD SURFACES.

THE NATIONAL WEATHER SERVICE EXPECTS BOTH THE WIND AND THE RAIN TO
DIMINISH THIS AFTERNOON.


$$

KTB
1 follow-up statement
000 
WWUS71 KRLX 171308
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
908 AM EDT TUE OCT 17 2006

VAZ003-004-WVZ033>038-046-047-171415-
/O.CAN.KRLX.WI.Y.0007.000000T0000Z-061017T1600Z/
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT...WELCH...
GARY...WAR...MULLENS...OCEANA...PINEVILLE...BECKLEY...OAK HILL...
FAYETTEVILLE...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...
WEBSTER SPRINGS...MARLINTON...ELKINS
908 AM EDT TUE OCT 17 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS CANCELLED THE WIND
ADVISORY. 

THE STRONGEST OF THE WINDS ARE OVER. WIND GUSTS ACROSS RIDGE TOPS
WILL APPROACH 40 MPH THROUGH MID MORNING. WINDS WILL GRADUALLY
DIMINISH TODAY.

$$

TRM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Oct 17, 1:58 AM EDT, 21 minutes earlier.

Area forecast discussion, Oct 17, 1:58 AM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
158 AM EDT TUE OCT 17 2006

.AVIATION...

MAIN FEATURE THRU 16Z IS STRONG SE-S LOW LEVEL FLOW...WEAKENING
AFTER 15Z. MAY BE SOME LOW LEVEL WIND SHEAR BUT LOW LEVEL
TURBULENCE MORE LIKELY. WDSPRD MVFR IN RAIN...WITH IFR POSSIBLE AT BKW
IN SE FLOW.

FLOW VEERS TO S AND SSW AFTER 15Z AND WEAKENS...WITH BULK OF WARM
FRONTAL RAINS MOVG N AND E OF BKW-EKN BY 18Z.

DIFFICULT TO DETERMINE CEILINGS 18Z-00Z BUT CONDITIONS MAY IMPROVE THEN...
BEFORE DETERIORATING AGAIN AFTER 00Z. WDSPRD STRATUS MAY FORM AT 1
TO 2 THSD FT WITH VSBY 1 TO 3 MILES IN FOG AND DRIZZLE AFTER
02/03Z WED.

&&

.PREV DISCUSSION...
 /ISSUED 1004 PM EDT MON OCT 16 2006/

SHORT TERM /REST OF TONIGHT THROUGH TUESDAY/...

THE BIG PICTURE OF THE FORECAST HAS REMAINED ON TRACK...BUT FOR THIS
UPDATE...THE ONSET OF HIGH POPS WAS QUICKENED THIS EVENING TO
REFLECT RADAR TRENDS. THE NAM AND THE LOCAL WORK STATION ETA HAVE
REMAINED WELL BEHIND THE PACE...WHILE THE GFS NOW APPEARS TO HAVE THE
SYSTEM MORE IN CHECK /THOUGH ALSO WAS A TAD TOO SLOW WITH PRECIP
ONSET/. LOW TEMPS TONIGHT WERE ADJUSTED SLIGHTLY DOWNWARD...WITH
CURRENT OBS ALREADY NEAR MINS IN THE WEST. TEMPERATURES WILL
LIKELY REMAIN NEARLY STEADY OR EVEN SLOWLY RISE IN THE WESTERN CWA
TONIGHT.

QPF AMOUNTS STILL LOOK OVERDONE IN THE NAM...PROBABLY NOT ACCOUNTING
ENOUGH FOR THE DEEP CONVECTION IN LOUISIANA/MISSISSIPPI TAKING AWAY
SOME OF THE MOISTURE. PREFERRED QPF MORE LIKE THE GFS...OR ROUGHLY
AN EVEN INCH OR SO OF RAIN FROM THIS SYSTEM. I AM NOT CONCERNED
ABOUT HYDROLOGY ISSUES GIVEN THE STEADY /NOT CONVECTIVE/ NATURE OF
THE RAIN.

THERE WAS SOME DISCUSSION WITH SURROUDING OFFICES ABOUT POSSIBLY
ISSUING A WIND ADVISORY. THE BIGGEST WORRY FOR THE RLX WFO WOULD
BE POCAHONTAS AND RANDOLPH COUNTIES...HOWEVER...I OPTED TO NOT
ISSUE AN ADVISORY. THE HIGHEST ELEVATIONS...3500 FEET AND
UP...MAY INDEED SEE WINDS REACH NEAR CRITERIA LEVEL...BUT THE VAST
MAJORITY OF THESE COUNTIES WILL NOT BE EVEN NEAR IT BECAUSE OF THE
VERY STABLE BOUNDARY LAYER. WITH THIS STABLE OVERRUNNING
SITUATION...I ALSO MAINTAINED OR EVEN SLIGHTLY INCREASED THE
SUSTAINED WINDS FOR THE CWA...WHILE REDUCING THE GUSTS. THERE WILL
BE A GOOD SYNOPTIC WIND FROM THIS SYSTEM...BUT I FEEL THE
STABILITY OF THE LOWER ATMOSPHERE WILL NOT ALLOW FOR ERRATIC
INDIVIDUALIZED GUSTS.

PREV DISCUSSION...
 /ISSUED 737 PM EDT MON OCT 16 2006/

AVIATION...

LARGE SHIELD OF RAIN IS NOW OVERSPREADING SOUTHWEST TO NORTHEAST
ACROSS THE AREA. KEKN AND KCKB REMAIN DRY FOR A FEW MORE
HOURS...WHILE MAINTAINING VFR CONDITIONS TO PERHAPS BEYOND 06Z.
THE REST OF THE TAF SITES WILL SEE RAIN AND LOWERING
CEILINGS...WITH A DEGRADATION TO MVFR OVER THE COURSE OF THE NEXT
FEW HOURS.

THOUGH THIS STORM SYSTEM WILL CREATE A GOOD BREEZE BY
12Z...CONDITIONS WILL BE STABLE ENOUGH FOR THIS TO BE MORE OF A
SUSTAINED WIND EVENT...AND THUS THE TAFS WERE UPDATED TO BE LESS
GUSTY. ALSO...DESPITE THE MOISTURE...I FEEL THAT THE TERMINALS
WILL ONLY DROP TO MVFR LEVEL THROUGH MOST IF NOT ALL OF THE EVENT.
SUB-MVFR CONDITIONS WILL BE A MUCH BIGGER THREAT TUESDAY
NIGHT...BEYOND THE TIME FRAME OF THE NEW TAFS.

PREV DISCUSSION...
 /ISSUED 324 PM EDT MON OCT 16 2006/

LONG TERM /FRIDAY THROUGH MONDAY/...

COLD FRONT WL BE E OF THE MTNS AT THE START OF THE LONG RANGE WITH
THE UPR AIR SYSTEM TRAVERSING THROUGH.  H8 TEMPS SUPPORT SN IN THE
HIGHER ELEVATIONS...WHILE POST FRONTAL RW WL BE COMMON IN THE
LLNDS.  HI CHC POPS WORK IN THE NRN MTNS WHERE OROGRAPHIC FLOW WL BE
FAVORABLE /270-290/...BUT NOT THE BEST...OTRW LO CHC POPS SUFFICE.

ECMWF AND GFS BOTH CHARACTERIZE A MEAN TROF OVER THE CNTRL AND ERN
CONUS THIS WKND.  MREF ALSO SUPPORTS COOLER WX DAYS 5-7 WITH H5 HGTS
2-3 STD DEVIATIONS BELOW NORMAL ALONG WITH H8 TEMPS AS WELL.  NEXT
WX SYSTM ARRIVES LT IN THE PD WITH ANOTHER LOW PRESSURE EJECTING OUT
OF THE PLAINS THEN CROSSING THRU THE GRTLKS DAYS 6 AND 7.  H8 TEMPS
WL BE MARGINAL FOR SN OVER THE RIDGES AT THIS JUNCTURE /SUN NGT INTO
MON MRNG/.  GIVEN THE TREND OF BL TEMPS WARMING WITH SUCCESSIVE
RUNS...OPTED TO KEEP LIQUID PCPN ACR HIGHER ELEVATIONS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

AVIATION...KTB
Hazardous weather outlook, Oct 16, 3:31 AM EDT, 22 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
331 AM EDT MON OCT 16 2006

VAZ003-004-WVZ033>038-046-047-170745-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-POCAHONTAS-RANDOLPH-
331 AM EDT MON OCT 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS ARE LIKELY LATE TONIGHT INTO TUESDAY MORNING. FOR
ELEVATIONS ABOVE 2000 FEET...SOME GUSTS MAY REACH 30 TO 40 MPH.
THE LIMITED TERRAIN ABOUT 3500 FEET MAY SEE A FEW GUSTS ABOVE 40 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KYZ101-102-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-
024>032-039-040-170745-
GREENUP-CARTER-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR-
331 AM EDT MON OCT 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Oct 16, 11:50 PM EDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1150 PM EDT MON OCT 16 2006

VAZ003-004-WVZ033>038-046-047-170900-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT...WELCH...
GARY...WAR...MULLENS...OCEANA...PINEVILLE...BECKLEY...OAK HILL...
FAYETTEVILLE...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...
WEBSTER SPRINGS...MARLINTON...ELKINS
1150 PM EDT MON OCT 16 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

WINDS FROM THE SOUTHEAST AND SOUTH WILL GUST TO NEAR 40 MPH
INTO THE MID MORNING HOURS ON TUESDAY...MAINLY FOR ELEVATIONS
ABOVE 2500 FEET.

THIS COULD CAUSE SOME WEAK TREE LIMBS TO BREAK. SECURE LIGHT
WEIGHT LOOSE OBJECTS. FOR MOTORISTS...STRONG CROSS WINDS ARE
POSSIBLE...ESPECIALLY FOR HIGH PROFILE VEHICLES ON INTERSTATE
HIGHWAYS. THE WEST VIRGINIA TURNPIKE AND THE ROUTE 19 CORRIDOR
WILL BE AFFECTED.

THE SWIRLING LEAVES AND RAIN COULD ALSO COMBINE TO CREATE SOME
SLIPPERY ROAD SURFACES.

KTB

Nearby

Wind Advisories in West Virginia, 2006Wind Advisories in Virginia, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.